Oregon, 2012High Wind in Oregon, January 17 to 19, 2012
January 17 to 19, 2012 · NWS MFR · 1 event in 1 county or zone
The first in a series of storms brought a long period of very high winds to portions of south central Oregon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first in a series of storms brought a long period of very high winds to portions of south central Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 17, 5:29 AM PST, 3 hours 43 minutes earlier.
Area forecast discussion, Jan 17, 5:29 AM PST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
529 AM PST TUE JAN 17 2012
.DISCUSSION...DISCUSSION WILL FOCUS ON THE MAJOR WINTER STORM THAT
WILL BE IMPACTING THE FORECAST AREA TONIGHT THROUGH THURSDAY AT
LEAST. THE MAIN IMPACTS FROM THIS STORM WILL INVOLVE WIND AND SNOW.
THE IMPACT FROM MODERATE TO HEAVY RAIN IS COVERED IN THE FLOOD
POTENTIAL OUTLOOK.
FIRST...WINDS WILL IMPACT BASICALLY THE ENTIRE FORECAST AREA...WITH
THE STRONGEST WINDS AT THE COAST...EAST SIDE...AND SHASTA VALLEY.
MFR-RDD FORECAST PRESSURE GRADIENTS REACH AN IMPRESSIVE -13MB
THURSDAY MORNING AND REALLY DO NOT DROP MUCH UNTIL THURSDAY EVENING.
EQUALLY IMPRESSIVE IS THE OTH-ACV FORECAST PRESSURE GRADIENT OF
-13MB WEDNESDAY MORNING. THIS HAS WARRANTED HIGH WIND WARNINGS FOR
THE COAST AND SHASTA VALLEY LATE TONIGHT INTO WEDNESDAY AND
THURSDAY...RESPECTIVELY. ADDITIONALLY...SNOW WILL LIKELY CAUSE THE
GREATEST IMPACTS EAST OF THE CASCADES...SO HAVE ROLLED THE HIGHLIGHT
OF HIGH WINDS INTO THE WINTER STORM WARNING PRODUCT FOR THE EAST
SIDE. GUSTS TO 80 MPH ARE LIKELY NEAR THE SUMMER LAKE AREA
WEDNESDAY. LASTLY...MEDFORD AND ROSEBURG COULD EASILY SEE VERY
GUSTY SOUTHEAST WINDS...THOUGH THE WESTERLY COMPONENT AT 700MB DOES
NOT MAKE IT QUITE A SLAM DUNK. THE PRESSURE GRADIENT SAYS
OTHERWISE...SO WILL LET DAY SHIFT DECIDE ON THE TYPE OF PRODUCT TO
BRING ATTENTION TO WHAT WILL BE A WINDY WEDNESDAY IN THE ROGUE
VALLEY AND UMPQUA BASIN.
TURNING THE ATTENTION TO SNOW...HAVE ISSUED A HOST OF WINTER WEATHER
PRODUCTS TO COVER THE DYNAMIC SITUATION. MODELS GENERALLY AGREE THAT
SNOW LEVELS WEST AND PARTIALLY ALONG THE CASCADES WILL RISE
WEDNESDAY TO 5000 FEET AND HIGHER...KEEPING THE WEST SIDE GENERALLY
WET EXCEPT FOR A BRIEF TRANSITION FROM COLD TO WARM LATE TONIGHT.
LINGERING COLD AIR AT THE SURFACE IN PLACES LIKE THE ILLINOIS VALLEY
AND NEAR SEXTON SUMMIT COULD CAUSE A BRIEF PERIOD OF SNOW AND ICY
ROADWAYS LATE TONIGHT INTO WEDNESDAY MORNING. HAVE LOWERED SNOW
LEVELS IN THE ILLINOIS VALLEY TO ACCOUNT FOR THIS AND WILL LET THE
DAY SHIFT FOLLOW WITH A HEADLINE IF DEEMED NECESSARY. WESTERN
SISKIYOU COUNTY WILL SEE HEAVY SNOWFALL ABOVE 4000 FEET LATE TONIGHT
INTO WEDNESDAY MORNING BEFORE SNOW LEVELS RISE
ABOVE 5000 FEET. NEXT...THE HIGH CASCADES ABOVE 5000 FEET SEEM A
SHOE-IN FOR AT LEAST A COUPLE FEET OF SNOW...HELPING OUT WITH A
DISMAL SNOWPACK SO FAR THIS YEAR. SOME RAIN WILL OCCASIONALLY FALL
AROUND 5000 FEET OR SO...BUT IN GENERAL SNOW SHOULD ACCUMULATE MORE
OFTEN THAN IT WILL RAIN OVER THE NEXT SEVERAL DAYS.
MODELS ARE POINTING TOWARD COLD AIR STICKING AROUND FROM MOUNT
SHASTA EAST AND NORTH INTO KLAMATH AND LAKE COUNTIES. THEREFORE...A
WINTER STORM WARNING HIGHLIGHTS EXPECTED HEAVY SNOW FOR MOUNT SHASTA
CITY AND ELEVATIONS ABOVE LATE TONIGHT INTO THURSDAY. LAST BUT NOT
LEAST...MOST MODELS AGREE THAT ENOUGH MOISTURE WILL MAKE IT ACROSS
THE CASCADES TO IMPACT MUCH OF THE EAST SIDE...RESULTING IN 10 TO 20
INCHES OF SNOW THROUGH THURSDAY. THE 00Z GFS KEPT MOST OF THE EAST
SIDE DRY BUT NOW THE 06Z GFS IS BACK IN LINE WITH THE OTHER MODELS.
WINDS ACCOMPANYING THE SNOWFALL WILL BE STRONG...MAKING TRAVEL VERY
HAZARDOUS. ADDITIONALLY...A PERIOD OF SLEET OR FREEZING RAIN IS
POSSIBLE WEDNESDAY NIGHT...CAUSING EVEN MORE TRAVEL TROUBLES.
PLEASE STAY TUNED TO THE FORECAST DURING THIS SIGNIFICANT WINTER
STORM.
&&
.AVIATION...FLYING WEATHER WILL BEGIN TO DEGRADE SIGNIFICANTLY
TONIGHT. A MIX OF MVFR AND VFR CEILINGS AMIDST SOME SNOW SHOWERS
TODAY WILL SHIFT TO MVFR AND IFR LATE TONIGHT AS MODERATE TO HEAVY
PRECIPITATION MOVES IN...WITH THE WORST CONDITIONS AT THE COAST.
STRONG WINDS JUST ABOVE THE SURFACE WILL GENERATE LOW LEVEL WIND
SHEAR AT MANY LOCATIONS...AND STRONG WINDS AFFECTING TERRAIN WILL
CAUSE STRONG TURBULENCE TONIGHT INTO WEDNESDAY. MOUNTAIN
OBSCURATION WILL IMPACT THE FORECAST AREA TODAY THROUGH WEDNESDAY
AT LEAST.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 4 AM WEDNESDAY TO 4 PM PST THURSDAY
FOR ORZ029>031.
HIGH WIND WARNING FROM 1 AM TO 7 PM PST WEDNESDAY FOR
ORZ021-022.
FROST ADVISORY UNTIL 9 AM PST THIS MORNING FOR ORZ022.
WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON ABOVE
1000
FEET FOR ORZ021>025.
FREEZE WARNING UNTIL 9 AM PST THIS MORNING FOR ORZ021-022.
HIGH SURF WARNING FROM 4 AM TO 7 PM PST WEDNESDAY FOR
ORZ021-022.
WINTER STORM WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING
ABOVE 3000 FEET FOR ORZ024>026.
WINTER STORM WARNING FROM 4 AM WEDNESDAY TO 4 PM PST THURSDAY
ABOVE 5000 FEET FOR ORZ027-028.
WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
ORZ026.
CA...WINTER STORM WARNING FROM 4 AM WEDNESDAY TO 4 PM PST THURSDAY
FOR CAZ084.
WINTER STORM WARNING FROM 4 AM WEDNESDAY TO 4 PM PST THURSDAY
ABOVE 3500 FEET FOR CAZ082-083.
WINTER STORM WARNING FROM 4 AM WEDNESDAY TO 4 PM PST THURSDAY
ABOVE 4000 FEET FOR CAZ080-081.
HIGH WIND WARNING FROM 1 AM WEDNESDAY TO 10 AM PST THURSDAY FOR
CAZ081.
WINTER WEATHER ADVISORY FROM 4 AM WEDNESDAY TO 4 PM PST
THURSDAY
FOR CAZ085.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
PZZ350-356-370-376.
HAZARDOUS SEAS WARNING FROM 4 PM THIS AFTERNOON TO 8 PM PST
THURSDAY FOR PZZ350-356-370-376.
STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST WEDNESDAY FOR
PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST THIS
AFTERNOON FOR PZZ350-356-370-376.
SKHazardous weather outlook, Jan 17, 6:46 AM PST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
646 AM PST TUE JAN 17 2012
ORZ021-022-181400-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
646 AM PST TUE JAN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...SEE THE LATEST WEATHER MESSAGE FOR THE SPECIFIC DETAILS.
A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST FOR THE CURRY
COUNTY COAST...SEE THE LATEST WEATHER MESSAGE FOR THE SPECIFIC
DETAILS.
A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON ABOVE 1000 FEET...SEE THE LATEST WINTER WEATHER MESSAGE
FOR THE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A HIGH WIND WARNING IS IN EFFECT FROM 1 AM TO 7 PM PST
WEDNESDAY...SEE THE LATEST WEATHER MESSAGE FOR THE SPECIFIC DETAILS.
A HIGH WIND WARNING REMAINS IN EFFECT FROM 1 AM TO 7 PM PST
WEDNESDAY...SEE THE LATEST WEATHER MESSAGE FOR THE SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ350-356-370-376-181400-
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
646 AM PST TUE JAN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PACIFIC COASTAL
WATERS.
.DAY ONE...TODAY AND TONIGHT
A STORM WARNING IN EFFECT THIS EVENING...SEE THE LATEST MARINE
WEATHER MESSAGE FOR THE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STORM WARNING IN EFFECT THROUGH WEDNESDAY AFTERNOON...SEE THE
LATEST MARINE WEATHER MESSAGE FOR THE SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081>083-ORZ029>031-181400-
CENTRAL SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
646 AM PST TUE JAN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.
.DAY ONE...TODAY AND TONIGHT
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A HIGH WIND WARNING IS IN EFFECT FROM 1 AM WEDNESDAY TO 10 AM PST
THURSDAY FOR CENTRAL SISKIYOU COUNTY...SEE THE LATEST WEATHER
MESSAGE FOR THE SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-084-085-181400-
WESTERN SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
646 AM PST TUE JAN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER STORM WARNING IS IN EFFECT FOR WESTERN SISKIYOU COUNTY FROM
4 AM WEDNESDAY TO 4 PM PST THURSDAY FOR ELEVATIONS ABOVE 4000
FEET...SEE THE LATEST WINTER WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ023>026-181400-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
646 AM PST TUE JAN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR JACKSON COUNTY REMAINS IN EFFECT
TILL 4 PM THIS AFTERNOON...SEE THE LATEST WINTER WEATHER MESSAGE
FOR THE SPECIFIC DETAILS.
A WINTER WEATHER ADVISORY FOR JOSEPHINE COUNTY REMAINS IN EFFECT
FOR ELEVATIONS ABOVE 1000 FEET...SEE THE LATEST WINTER WEATHER
MESSAGE FOR THE SPECIFIC DETAILS.
A WINTER STORM WATCH GOES INTO EFFECT THIS EVENING FOR ELEVATIONS
ABOVE 3000 FEET...SEE THE LATEST WINTER WEATHER MESSAGE FOR THE
SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER STORM WATCH FOR ELEVATIONS ABOVE 3000 FEET IS IN EFFECT
THROUGH WEDNESDAY MORNING...SEE THE LATEST WINTER WEATHER MESSAGE
FOR THE SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ027-028-181400-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
646 AM PST TUE JAN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TODAY AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER STORM WARNING IS IN EFFECT FROM 4 AM WEDNESDAY TO 4 PM
PST THURSDAY ABOVE 5000 FEET...SEE THE LATEST WINTER WEATHER
MESSAGE FOR THE SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Central & Eastern Lake County
- When
- January 17, 9:12 AM PST to January 19, 6:38 PM PST
- Where
- Central & Eastern Lake County forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.793, -120.387 (the zone’s center; the record gives no point)
There were numerous reports of high winds during this interval in zone ORZ031. The strongest winds occurred near Summer Lake. The Summer Lake RAWS reported gusts exceeding 57 mph nearly continuously from 17/0938 PST until 19/1438 PST...a 53 hour stretch. The peak gust was 88 mph at 18/1038 PST. Occasional gusts meeting warning criteria continued until 19/1838 PST. The Rock Creek RAWS reported gusts exceeding 57 mph over a much smaller span...18/0627 PST until 18/1127 PST. The peak gust was 65 mph at 18/1127 PST. The Summit RAWS reported gusts exceeding 57 mph in several stretches between 18/0503 PST and 19/1203 PST. The peak gust was 71 mph at 18/1003 PST. The Coffee Pot RAWS had one gust to 63 mph at 19/1044 PST. Many spotter reports were also received. A spotter 9SSE Summer Lake reported a gust to 64 mph at 17/2112 PST, a gust to 72 mph at 18/0740 PST with tree damage and power outages, a gust to 81 mph at 18/0855 PST with blizzard conditions in blowing snow as well as damage to a hay farm and carport, gusts to 65 mph at 19/0000 and a semi-trailer blown off the road at milepost 92 on Highway 31. A spotter 2NE Valley Falls reported a gust to 69 mph at 18/0558 PST, a gust to 76 mph at 18/1000 PST, and a gust to 77 mph at 19/1246 PST. A spotter SSW Silver Lake reported a gust to 70 mph at 18/0924 PST. A member of the public reported a gust to 88 mph at 19/1003 PST with roof damage. An emergency manager in Summer Lake reported a gust to 71 mph at 19/1128 PST with roof damage at 17 homes in Ana Estates and overturned irrigation pivots.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, January 17, 20121 injured · $491,000 · EF2 · 24 events
- Tornado in Mississippi, January 17, 20122 injured · $250,000 · EF2 · 1 event
- Cold in Minnesota, January 17, 20121 death · 1 event
- Damaging Winds in New York, January 17, 2012$406,000 · 62 kt wind · 36 events
- High Wind in New York, January 17 to 18, 2012$765,000 · 63 kt wind · 17 events
- Tornadoes and Flood in Indiana, January 17 to 18, 2012$114,000 · EF1 · 8 events
- Damaging Winds and Strong Wind in Kentucky, January 17, 2012$179,000 · 65 kt wind · 16 events
- Tornado in Tennessee, January 17, 2012$250,000 · EF0 · 1 event
- High Wind and Strong Wind in New York, January 17 to 18, 2012$170,000 · 57 kt wind · 9 events
- Damaging Winds and High Wind in Ohio, January 17, 2012$98,000 · 56 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, January 17, 2012$140,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Illinois, January 17, 2012$75,000 · 2 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355450.